Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Great Falls, MT

June 8, 2017Chouteau County, Hill County, Liberty County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 8, 2017, 9:45 PM MDT for Chouteau County, Hill County, Liberty County, Montana. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2017, 9:45 PM MDT (03:45 UTC)
Expired
Jun 8, 2017, 10:30 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Chouteau County, MT, Hill County, MT, Liberty County, MT

The radar

The Great Falls radar (KTFX), 165 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:50 PM MDTTSTM WND GST 472 E Inverness, MTDOT SENSOR NEAR IVERNESS
Jun 8, 9:50 PM MDTTSTM WND GST 472 E Inverness, MT
Jun 8, 10:20 PM MDTTSTM WND GST 586 Ene Kremlin, MT
Jun 8, 10:38 PM MDTTSTM WND GST 504 E Kremlin, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:46 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3116 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS55 KTFX 090345
SVRTFX
MTC015-041-051-090430-
/O.NEW.KTFX.SV.W.0034.170609T0345Z-170609T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
945 PM MDT THU JUN 8 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Liberty County in north central Montana...
  Hill County in north central Montana...
  North central Chouteau County in north central Montana...

* Until 1030 PM MDT

* At 944 PM MDT, severe thunderstorms were located along a line
  extending from 12 miles north of Joplin to 13 miles west of Big
  Sandy, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Havre, Chester, Big Sandy, Beaver Creek, Inverness, Gildford,
  Joplin, Box Elder, Boneau, Hingham, Rudyard, Laredo, Kenilworth,
  Kremlin and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.
 
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4892 10948 4891 10951 4858 10951 4806 11019
      4807 11043 4824 11079 4899 11126 4900 10950
TIME...MOT...LOC 0344Z 215DEG 25KT 4874 11086 4812 11039 

HAIL...0.75IN
WIND...70MPH
 
$$

JANGLIN
1 follow-up statement
408 
WWUS55 KTFX 090403
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
1003 PM MDT THU JUN 8 2017

MTC015-041-051-090430-
/O.CON.KTFX.SV.W.0034.000000T0000Z-170609T0430Z/
Liberty MT-Hill MT-Chouteau MT-
1003 PM MDT THU JUN 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR NORTHEASTERN LIBERTY...HILL AND NORTH CENTRAL CHOUTEAU
COUNTIES...

At 1002 PM MDT, severe thunderstorms were located along a line
extending from 19 miles north of Joplin to 8 miles west of Big Sandy,
moving northeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Havre, Big Sandy, Joplin, Beaver Creek, Inverness, Box Elder,
Gildford, Hingham, Rudyard, Kremlin, Laredo and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4892 10948 4891 10951 4858 10951 4811 11016
      4818 11034 4835 11065 4881 11109 4899 11112
      4900 10950
TIME...MOT...LOC 0402Z 215DEG 25KT 4884 11075 4822 11028 

HAIL...1.00IN
WIND...70MPH
 
$$

JANGLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:11 PM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 8, 5:11 PM MDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
511 PM MDT Thu Jun 8 2017

.UPDATE...

Thunderstorms have developed along the Rocky Mountain Front late
this afternoon. Instability is peaking with warm air and unusually
high dewpoints across North-central Montana. Mid-level lapse rates
and shear are increasing as a shortwave trough advances from the
southwest. Storms are expected to progress to the east-northeast,
with some potential for damaging winds and large hail. A Severe
Thunderstorm Watch is now in effect through 11pm.

&&

.SYNOPSIS...
Ongoing strong to severe thunderstorms will continue into the
overnight hours with damaging winds and large hail the main threats.
By Friday, there is a continued chance of showers and a few storms,
with only a few spotty showers over the weekend. However, by the
start of the work week on Monday and Tuesday, there is the potential
for widespread heavy rainfall as the next major storm system
develops and impacts a large majority of our area. High temperatures
will return to near seasonable levels on Friday and into the
upcoming weekend.

&&

.DISCUSSION...

&&

.AVIATION...
Updated 1743Z.

VFR conditions will generally prevail through the forecast period,
however, increasing instability during the afternoon hours ahead of
an upper level disturbance could bring isolated to widely scattered
thunderstorms for the mid/late afternoon and into the evening hours.
Those terminals most at risk of seeing a thunderstorm are KCTB,
KGTF, KHVR, and KHLN. Storms could become strong to severe near
these terminals, producing gusty/erratic winds, hail, and heavy
rain. In addition to the threat for precipitation, a Pacific Front
will sweep from west to east across the region during the evening.
This front will bring a wind shift, in addition to breezy winds
which could gust upwards of 30kts. - Moldan/Martin

&&

.HYDROLOGY...
The flood warning for the Big Hole River near Melrose has been
cancelled. The river has fallen below flood stage. However the
river will remain high for the next several days and could once
again exceed flood stage later this weekend or next week.

Additionally, there is the potential for a late spring storm early
next week that could bring widespread heavy precipitation to
portions of Central and North Central MT. Rainfall amounts could be
heavy enough that some flooding problems develop. Brusda

&&

.PREV DISCUSSION...
/ISSUED 242 PM MDT Thu Jun 8 2017/
Rest of Today through Tonight...As of 1pm, the atmosphere remains
capped. However, lift will continue to increase in association
with the approaching shortwave. Still think this wave and
convergence near/north of the SFC low track will aid in storms
developing this afternoon over the mountains, then moving out over
the plains through tonight. But, it still should be noted that if
the cap holds, the coverage of storms my be fairly isolated.
Regardless, any storm that can break through the cap and sustain
itself will be in a favorable environment for strong to severe
storms capable of large hail, damaging winds, and heavy rainfall.
With near to above normal moisture in the atmosphere, isolated
flash flooding cannot be ruled out. Still think the greatest
threat for storms and severe weather will be along the Hi-line.
Southern sections of central Montana (ie. Great Falls to
Lewistown) will be more conditional on whether the cap breaks or
not.

Friday/Friday Night...As the large upper low over the Pacific
continues to edge eastward, another potent s/w is forecast to
traverse the area, with a focus of precipitation across the
southern half of our CWA. While shear across SW MT looks fairly
strong on Friday, instability looks much weaker than today. That
said, certainly cannot rule out a few stronger storms developing,
capable of gusty winds and hail. Showers and storms may clip
southern sections of central Montana, but the Hi-line looks to
stay mostly dry and breezy. Martin

Saturday through Sunday...A few scattered showers will be
possible over the weekend as the region will be in-between storm
systems. Most showers will be short lived and light. Afternoon
temperatures will be a bit below normal.

For Monday through Tuesday night...A strong late season spring
storm will affect the region. Both the GFS/EC prog some of the
heaviest precipitation over portions of Central and North Central
MT where 1 to 3 inches of rain could fall. Isolated higher amounts
are possible. Expect some adjustments over the next few days. The
heavy rainfall could result in flooding problems. Thus pops have
been raised for this period. Temperatures will be below normal.

For Wednesday into Thursday...The flow aloft will be out of the
northwest. Expect a slow warming trend...with a few light showers.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  70  45  66 /  30  30  30  10
CTB  49  67  43  64 /  60   0  10  10
HLN  54  70  45  66 /  30  70  50  20
BZN  49  71  44  66 /  10  40  50  20
WEY  39  61  35  59 /   0  30  50  20
DLN  48  68  41  62 /  20  50  30  10
HVR  56  76  48  73 /  50  10  20   0
LWT  54  69  44  65 /  10  80  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern
Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis
and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton

&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 8, 8:57 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             7 N ETHRIDGE            48.65N 112.12W
06/08/2017  E1.00 INCH       TOOLE              MT   PUBLIC

            WEB REPORT OF QUARTER TO NICKEL SIZED HAIL SOUTH ON
            ETHRIDGE... NEAR POTTER ROAD.

&&

KLG
Special weather statement, Jun 8, 9:00 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
900 PM MDT THU JUN 8 2017

MTZ050-051-090345-
Fergus MT-Judith Basin MT-
900 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 945 PM MDT...

At 900 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hobson, or 19 miles southeast of Stanford, moving northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lewistown, Hobson, Moore, Danvers, Moccasin, Ackley Lake State Park,
Glengarry and Hilger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4684 10972 4696 11003 4740 10978 4729 10913
TIME...MOT...LOC 0300Z 203DEG 24KT 4701 10987

PN
Local storm report, Jun 8, 9:06 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
906 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             HOBSON                  47.00N 109.87W
06/08/2017  E1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

JAA
Local storm report, Jun 8, 9:22 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
922 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     NON-TSTM WND GST CHOTEAU                 47.81N 112.18W
06/08/2017  M53 MPH          TETON              MT   TRAINED SPOTTER

            WINDS HAVE INCREASED SINCE SKIES BEGAN CLEARING

&&

JAA
Local storm report, Jun 8, 9:29 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
929 PM MDT THU JUN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     7 NW DEVON              48.55N 111.56W
06/08/2017  M75 MPH          TOOLE              MT   MESONET

            MESONET STATION KNGMT, 6 NW DEVON.

&&

JA
Local storm report, Jun 8, 9:30 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 PM MDT THU JUN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     14 NNW JOPLIN           48.74N 110.93W
06/08/2017  M66 MPH          LIBERTY            MT   MESONET

            MESONET STATION D4821, 13 NW JOPLIN.

&&

JA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:10 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera25 min
Jun 8, 6:37 PM MDTSevere Thunderstorm WarningTFXPondera, Toole38 min
Jun 8, 7:05 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole25 min
Jun 8, 7:13 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole47 min
Jun 8, 7:49 PM MDTSevere Thunderstorm WarningTFXGlacier, Liberty, Toole26 min
Jun 8, 8:14 PM MDTSevere Thunderstorm WarningTFXHill, Liberty, Toole46 min
Jun 8, 8:59 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill, Liberty46 min
Jun 8, 9:00 PM MDTSpecial Weather StatementTFXFergus45 min
Jun 8, 10:30 PM MDTSevere Thunderstorm WarningTFXHill30 min
Jun 8, 11:03 PM MDTSpecial Weather StatementTFXBlaine42 min
Jun 9, 1:45 PM MDTSpecial Weather StatementTFXJefferson45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.